Illinois, 2019

Dense Fog in Illinois, August 8, 2019

August 8, 2019 · NWS PAH · 10 events in 10 counties and zones

Widespread dense fog blanketed far southern Illinois, mainly south and east of Carbondale. Visibility was reduced to one-quarter mile or less during the early morning hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed far southern Illinois, mainly south and east of Carbondale. Visibility was reduced to one-quarter mile or less during the early morning hours. The fog formed in an area of light winds far to the south of a cold front over the upper Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 5:02 PM CST, 8 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 5:02 PM CST, 8 hours 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
602 PM CDT Wed Aug 7 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 300 PM CDT Wed Aug 7 2019

Once we get rid of the afternoon convection out over portions of
se MO, much of the region should remain rainfree the rest of the
night tonight. SPC HREF CAMs suggest another MCS type system to
get going out over MO during the overnight into early Wed, but
most of the members keep the storms just west of out forecast
area.

The next feature to bring an increase in shower/storm chances will
be another weak cold front easing south Thursday within the ever-
persistent nw flow aloft regime. A weak disturbance may interact
with this feature later in the day, but bulk shear remains
meager, and low level convergence along sfc front looks weak at
best. Thus, even with CAPES possibly in the 2000-3000 J/KG range,
we are not anticipating a very high severe storm potential. Heavy
downpours within a high PWAT environment appear more likely with
any thunderstorm.

It may take awhile for the weak surface front to clear the region
Friday, and therefore will need to keep scattered POPs in the
forecast. Once again, locally heavy rainfall would be the higher
concern, and much of the activity should be limited to the heat of
the day.

If the front does manage to ease south of the region Friday
night, we may actually get some mid 60s dew points to filter down
into much of the forecast area. Would feel noticeably less humid
come the start of the weekend. We shall see...

.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM CDT Wed Aug 7 2019

The weather pattern looks to stay rather active, even though August
is climatologically the driest month of the year. The mean
summertime 500 mb ridge will be anomalously strong and far south for
August, which is in line with CPC forecast trends in recent weeks.
This means the belt of mid-level westerlies will be rather strong
and far south for August.

On Saturday, surface high pressure will be centered over
Indiana/Illinois. This high will provide our region with mainly dry
conditions, despite the rather strong northwest flow around the
southern Plains upper-level high. Highs will be in the upper 80s
with lows around 70.

On Sunday, a slow eastward drift of the surface high will allow
summertime heat and humidity to creep eastward. Highs will be near
90 with dew points rising well into the 70s. Given the fairly strong
flow aloft (for August) atop the hot and moist low levels, a slight
chance of storms seems prudent.

Monday into Tuesday, southwest flow will increase in the low levels
ahead of a cold front. The models are forecasting 850 mb temps to
climb into the lower 20s, which usually translates to surface highs
in the lower or mid 90s. Dew points will be in the mid 70s. There
are slight variances in the models, but it appears westerly flow
aloft will be sufficiently strong for a convectively active period
until the frontal passage.

The ensemble means of the gfs/ecmwf have been consistently
indicating a slight southward suppression of the 500 mb high about
mid-week. This should be enough to force a weak cold front south
across our region. Forecast highs Wednesday will be in the mid 80s
with lowering dew points.

&&

.AVIATION...
Issued at 601 PM CDT Wed Aug 7 2019

VFR conditions will dominate the 00z Thursday WFO PAH TAF
issuance. Surface high pressure will be maintained over the TAF
sites through the period, with the main weather disturbances
(MCS's - Mesoscale Convective Systems) being shunted westward into
parts of southwest Missouri, northern Arkansas, west Tennessee,
and the lower Mississippi Valley. There should be minimal general
aviation impact associated with the TAFs this period.

Main adjustments to the forecast groups were driven by wind
direction and speed and the existence of cloud bases vs. ceilings
and/or significant ceiling height changes.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...MY
AVIATION...Smith
Hazardous weather outlook, Aug 7, 2:46 PM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
346 PM CDT Wed Aug 7 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
346 PM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Off and on isolated to scattered thunderstorms will be through
much of the period, especially during the heat of the day. The
best chances appear to be on Friday and then again on Tuesday,
near and ahead of approaching cold fronts. Strong storms are
possible with the Tuesday storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Union

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
August 8, 2:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845466, 845467, 845468, 845469, 845470, 845471, 845472, 845473, 845474, 845475.